Azothioprine

Hello.

I have had PMR for over 3 yrs now have on 2 occasions got down to 3 mgms prednisilone,but have then been in so much difficulty walking have had to increase.

Back in Nov the rheumatologist started me on Azothioprine.

I commenced at 50mgms increasing to 200 daily.

I have had severe fatigue and wondered if anyone else has had similar,he wants me to reduce prednisilone,am now on 6 mgms.

I stopped taking Azothioprine but GP has advised start 50 mgms again, of seeing rheumatologist til May.

Of course it's difficult to tell if it's the PMR or Azothioprine.

Any advice appreciated

13 Replies

oldestnewest
  • Hi moskin,

    It may not be either, it could be that your adrenal glands are a bit lazy in waking up and starting to work again. You are around the level when your own body should be producing cortisol/adrenaline and many people find they suffer from fatigue.

    It could also be the Pred so it's a bit difficult to know, but it might be an idea to ask for a test to check if your adrenal glands are capable of working.

  • Hi,

    Thankyou for your reply.

    I was to have a syncthen test to see about my adrenals when I got to 3 mgms but because needed to increase pred again it did not happen ,

    you will not get accurate result until down to 3 MGM ,I also have a pituitary tumour so see a consultant about this,and this was his advice.

    The extreme fatigue seemed to come when on Azothioprine,and yes who wants more toxic drugs.

    My crp has been normal to 16 ,visc normal

    Muscles very sore .

    Seeing endochronologist on March 9,

    Hopefully from him some answers,not seeing rheum until may.

    Thanks

  • Honestly - if you can manage at 5mg after 3 years (and I assume you could since you reduced further) why is the rheumy adding in another fairly hefty drug to try to get you off since there is no evidence it works to replace pred in PMR?

    Otherwise I agree with DL.

  • Hi,thanks for your reply.

    As far as you are aware is there no evidence that Azothioprine does not help.

    I do not want to be taking more toxic drugs,just anxious to get off prednisilone.

    See my reply to Dorset Lady.

    It's just got so bad I find I can only do jobs for half hour then need to sit.

    Thanks for advice

  • There is I think, though I may be wrong, one single study using aza which showed a small but significant improvement.

    ncbi.nlm.nih.gov/pmc/articl...

    It is from 1986 and included 31 patients - hardly earth-shattering - and it hasn't been repeated that I can find.

    In the 2015 Recommendations for the management of PMR

    rheumatology.org/Portals/0/...

    in Recommendation 7 they discuss the use of methotrexate (three very mixed studies) and go on to say "The group recognized that no recommendation

    can be made for the use of other non-biologic (ie, conventional synthetic and conventional targeted) DMARDs in PMR because of the lack of good evidence from PMR studies." (aza is a DMARD)

    I know one person who did find that aza helped her - but it has turned out she doesn't have PMR at all, she has an inflammatory arthritis where aza would probably help although it isn't used normally to treat it.

    But any dose below 7mg is a low dose, below the amount of natural corticosteroid the body makes anyway, and most doctors relax once you have got to that stage. You were on well below that. I wouldn't be coerced into taking azathioprine in that situation - I have been on pred at well above that for nearly 8 years, no-one has ever suggested I need try another drug. I don't live in the UK or the US - I think I am grateful! I really can't see the point of adding in potential side effects with a drug that is known not necessarily to make a difference. They certainly don't replace the pred entirely if you really do have PMR.

    By the way - personally, I wouldn't try methotrexate either. The recommendation is that it should only be used in agreement with the patient - and I have no problems with pred. Why would I rock the boat?

  • Thankyou,I agree I will discuss with endochronologist next week,he seems more interested than the rheumatologist.

    I get the feeling they are not interested in P M R .

    e

  • I think you may well be right - it's an impression I have gained too. There are some terrific and interested rheumies though - just not enough of them!

  • I am now on azanthriopine 200mg once a day. I was doing badly on Pred and doing very badly at reducing the Prednisilone below 13mg. I had previously taken Methiotrexate . I do have a bit of a I will try anything legal mentality. I have more energy on Azanthriopine and I am now down to 7mg of Prednisilone. I think the energy is due to better sleep quality as I can move in bed without pain waking me up. The first two weeks where you are building up the azanthriopine dosage were a bit rough with nausea but luckily for me that passed. I wouldn't say the azanthriopine is a miracle cure but it helps me.

  • Thanks,I think I am stopping it as I just feel fatigue,but will see what endochronologist says on Wednesday

  • That all could well suggest that it isn't PMR but an inflammatory arthritis of some sort.

  • All the right symptoms for P M R, raised crp, viscosity,musclesof shoulder, legs, all painful ,morning symptoms and relieved by prednisilone.

    Rheum wants me off prednisilone and so do I but feel the Azothioprine not the answer,just more drugs

  • IF it is PMR then azathioprine won't replace the pred, it MAY let you reduce the dose a bit. If it worked on its own for PMR they would use it. They don't.

    All those symptoms can appear with late onset RA, or with some of the spondylarthropathies, especially if there is a crossover with something else - I know at least 2 ladies on the forums who were told first it was PMR but it has turned out to be ankylosing spondylitis.

  • Thanks,my bloods for RA are neg.

    We shall no doubt see in time

You may also like...